Tornado, Bureau
- When
- July 13, 11:32 AM CST to 11:34 AM CST
- Where
- Bureau County, Van Orin
- Rating
- F0
- Path length
- 1 mi
- Path width
- 70 yd
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.550, -89.350
Rated high F0
Tornado developed just south of 2750 N which is considered the south edge of Van Orin and moved in a southeast to south southeast direction. The tornado went through the Becker and Luck farms damaging a grain bin on the Becker farm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado developed just south of 2750 N which is considered the south edge of Van Orin and moved in a southeast to south southeast direction. The tornado went through the Becker and Luck farms damaging a grain bin on the Becker farm. The tornado dissipated just north of 2670 N in the corn fields of the Ross Farm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 3:33 AM CST, 7 hours 59 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 433 AM CDT TUE JUL 13 2004 .SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO LOW INTO WESTERN IOWA. AT 500MB...FLOW IS WNW WITH A VORT MAX OVER NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA. && .SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS. THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING. THE SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON. THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE AREA THIS AFTERNOON. THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING THRU 12Z NORTH. THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR FA. CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY EAST...AND LIS WILL BE -10 OR BETTER. AT THE SURFACE THE TROF MOVES THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH THE NGM. STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON. BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL GAINING STRENGTH. WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST AREAS. ...REA... && .LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED. ...SHEETS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && REA/DLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT TUE JUL 13 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-140750- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 550 AM CDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER. HAIL WILL BE THE PRIMARY THREAT. A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO ILLINOIS MID AFTERNOON. THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN HALF OF THE FORECAST AREA. REA/DLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1105 AM CDT TUE JUL 13 2004 IAZ040>042-051>054-064>068-078-089-ILZ001-002-007-009-015>018- 024>026-035-132200- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HENDERSON IL-HENRY IL- JACKSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTT IA-STEPHENSON IL-WARREN IL-WHITESIDE IL- 1105 AM CDT TUE JUL 13 2004 ...TORNADO WATCH NUMBER 619 IN EFFECT UNTIL 500 PM CDT TUESDAY... IN IOWA THIS WATCH INCLUDES 14 COUNTIES... IN EAST CENTRAL IOWA: BENTON CEDAR CLINTON JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN NORTHEAST IOWA: BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA: DES MOINES LOUISA IN ILLINOIS THIS WATCH INCLUDES 12 COUNTIES... IN NORTH CENTRAL ILLINOIS: BUREAU PUTNAM IN NORTHWEST ILLINOIS: CARROLL HENRY JO DAVIESS MERCER ROCK ISLAND STEPHENSON WHITESIDE IN WEST CENTRAL ILLINOIS: HENDERSON MCDONOUGH WARREN DISCUSSION...EXTREME INSTABILITY EASTERN IOWA SPREADING INTO ILLINOIS AHEAD OF A VIGOROUS UPPER TROUGH. RAPID SEVERE THUNDERSTORM DEVELOPMENT WILL OCCUR AHEAD OF A COLD FRONT ACROSS NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. THE ATMOSPHERE CAN SUPPORT SUPERCELLS WHICH WILL ENHANCE THE LARGE HAIL AND TORNADO THREAT. LE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 AM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1102 AM HAIL LANARK 42.10N 89.83W
07/13/2004 0.88 INCH CARROLL IL LAW ENFORCEMENT
1105 AM HAIL 2 SE LANARK 42.08N 89.80W
07/13/2004 0.88 INCH CARROLL IL PUBLIC
&&
BLACKThe Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
1 tornado. Local standard time, as filed.
Rated high F0
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418323.